Florida, 2019

Hail and Damaging Wind in Florida, June 11, 2019

June 11, 2019 · NWS MFL · 2 events in 1 county or zone

Upper level trough across the area will allowed for enough instability to produce isolated to scattered afternoon showers and thunderstorms. With cold temperatures aloft environmental conditions supported the potential for strong downburst winds with some of the stronger convection that develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Upper level trough across the area will allowed for enough instability to produce isolated to scattered afternoon showers and thunderstorms. With cold temperatures aloft environmental conditions supported the potential for strong downburst winds with some of the stronger convection that develop. A severe storm developed in Palm Beach County causing some wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 11, 12:24 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 11, 12:24 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Miami FL
124 PM EDT Tue Jun 11 2019

.AVIATION...
Convective initialization is already ocurring across the area. A
few SHRA have also devleoped over the east coast. While the
majority of the TSRA should be along the western edge of the east
coast metro area, it is highly likely they will be close enough to
impact the TAF sites, thus keeping the VCTS in the TAFs.
Conditions should improve this evening. by tomorrow afternoon,
another round of TSRA is possible, so a prob30 group has been
added for MIA and FLL.

&&

.PREV DISCUSSION... /issued 803 AM EDT Tue Jun 11 2019/

UPDATE...
Have updated the forecast with the newest ensemble of hi-res
models. They move the highest PoPs to the Lake region, and
northern Palm Beach County. They hold most of the activity off
until after 18Z today. However, they are still possible across the
area, and some isolated convection could initiate later this
morning. Some of the storms could become strong with downbursts
of around 45 to 50 mph and funnel clouds. Over the water,
waterspouts may be possible, especially where any outflow
boundaries collide.

PREV DISCUSSION... /issued 301 AM EDT Tue Jun 11 2019/

DISCUSSION...
Upper level troughing that has influenced South Florida weather
will continue to weaken today. This weakening is denoted on water
vapor imagery by pockets of drier air wrapping around it's
periphery. Correspondingly, satellite derived PWATs characterized
by values around 1.5" (lower than previous days), are advecting
north across the area. However, model derived PWATs depict this
drop to be fairly short lived with values closer to 2.0" returning
through the afternoon. This brief decrease in available
atmospheric moisture could help suppress convective initiation
until later in the afternoon and support more scattered coverage,
compared to the more numerous-widespread pattern experienced the
last few days.

Through the remainder of the week, the remnant shortwave is expected
to become absorbed by a longwave trough amplifying across the
eastern CONUS and lift towards the NE. Global models depict a
surface low developing along a frontal boundary that is currently
draped to our north across the FL panhandle and extending into
the southeastern CONUS. This surface feature will depart with its
upper level counterpart and aid in pushing the frontal boundary
south before becoming stationary along Central Florida and
subsequently washing out. Southwesterly winds look to prevail
during this time and allow for deep moisture to remain in place
with PWATs climbing back above 2.0". These values are near the 75%
and 90% moving averages for this time of year. Collectively, this
will translate in the persistence of an unsettled pattern with
development of afternoon showers and thunderstorms each day,
favoring the east coast and Lake regions.

The pattern aloft looks to become a bit more zonal by the beginning
of the weekend, with a surface ridge building to our north. This
will help shift the steering flow back out of the east and
southeast. Despite the return of high pressure, lingering moisture
should remain sufficient enough to provide plentiful buoyancy across
the area and keep rain chances elevated through early next week.
Coverage of showers and storms should shift back across the interior
with a more dominate east coast sea breeze given the change in wind
direction.

All in all, this wetter pattern is here to stay through
the forecast period. Given the considerable amount of rainfall
already accumulated, areas with poor drainage could experience
localized flooding and ponding of water. Temperatures will should
also continue to run a few degrees above climatological average
before moderating back to near normal through the weekend as a
result of the returning easterly flow. Amid the warmer days, heat
indices could reach triple digits across South Florida.

MARINE...
Showers and thunderstorms across the local waters continues
to be the main boating concern the next few days. Frequent
lightning, gusty winds, and locally higher seas can be expected in
and near any storms. Otherwise, boating conditions will be
relatively benign with light, south southwest winds 10kts or less
and seas around 2 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  88  76  91 /  30  40  30  70
Fort Lauderdale  79  88  79  90 /  20  30  30  60
Miami            80  87  78  90 /  20  30  30  70
Naples           78  88  77  90 /  10  20  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...13
DISCUSSION...11/HVN
MARINE...11/HVN
AVIATION...13
Hazardous weather outlook, Jun 11, 6:08 AM EST, 8 hours 29 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
708 AM EDT Tue Jun 11 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
112315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
708 AM EDT Tue Jun 11 2019

...THUNDERSTORMS POSSIBLE TODAY ACROSS SOUTH FLORIDA...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorms will be possible across the region this
afternoon, mainly over the interior and east coast metro areas.
Lightning, gusty wind, and the primary hazards.

Waterspouts: Waterspouts are possible for all South Florida waters.

Wind: Thunderstorm wind gusts of 45 to 50 mph are possible today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Maximum afternoon heat index readings in the lower to mid 100s will
continue across portions of South Florida through late week.

Thunderstorms will continue to be possible through the week and into
the weekend. Lightning along with urban flooding of roadways in low
laying and poor drainage areas will be the primary hazards. Stronger
storms may also bring the potential for strong gusty wind and hail.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and waterspouts to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 11, 1:58 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Miami FL
258 PM EDT Tue Jun 11 2019

FLZ070-071-073-111945-
Inland Broward County FL-Inland Collier County FL-Inland Miami-
Dade County FL-
258 PM EDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST MIAMI-DADE AND
SOUTHWEST BROWARD COUNTIES UNTIL 345 PM EDT...

* At 257 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  south of Miccosukee Service Plaza to 13 miles northeast of
  Dade-Collier Training Airport to near Miccosukee Resort. Movement
  was northeast at 10 mph.

* Small hail and wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  Mile Marker 30 On Alligator Alley, East Toll Gate On Alligator
  Alley, Intersection Alligator Alley And Miami Canal and West
  Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2618 8081 2617 8045 2590 8043 2577 8055
      2588 8073 2601 8089
TIME...MOT...LOC 1857Z 210DEG 10KT 2606 8084 2594 8070 2580 8054

BAXTER
Special weather statement, Jun 11, 2:11 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Miami FL
311 PM EDT Tue Jun 11 2019

FLZ067-068-168-112015-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
311 PM EDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PALM BEACH COUNTY
UNTIL 415 PM EDT...

* At 310 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Palm
  Beach Gardens to 8 miles northwest of Loxahatchee NWR. Movement was
  northeast around 10 mph.

* Small hail, excessive cloud-to-ground lightning, funnel clouds, and
  wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  West Palm Beach, Wellington, Palm Beach Gardens, Riviera Beach,
  Greenacres, Royal Palm Beach, North Palm Beach, Lake Park,
  Haverhill, Loxahatchee NWR, Schall Circle, Royal Palm Estates, Lake
  Belvedere Estates, Golden Lakes, Loxahatchee Groves, The Acreage,
  Lakeside Green, Plantation Mobile Home Park, Stacey Street and
  Florida Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2684 8006 2678 8032 2647 8048 2646 8025
      2666 8013
TIME...MOT...LOC 1910Z 213DEG 13KT 2681 8013 2655 8035

BAXTER
Special weather statement, Jun 11, 2:34 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Miami FL
334 PM EDT Tue Jun 11 2019

FLZ067-071-112015-
Inland Broward County FL-Inland Palm Beach County FL-
334 PM EDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWARD AND SOUTH
CENTRAL PALM BEACH COUNTIES UNTIL 415 PM EDT...

* At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 12
  miles north of Mile Marker 30 On Alligator Alley, or 14 miles west
  of Coral Springs, moving northeast at 10 mph.

* Dime size hail and wind gusts up to 50 mph possible with this
  storm.

* Locations impacted include...
  Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2623 8047 2627 8061 2657 8058 2645 8026
TIME...MOT...LOC 1934Z 205DEG 9KT 2633 8050

MM

The radar

The Miami radar (KAMX), 119 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Palm Beach

When
June 11, 2:37 PM EST
Where
Palm Beach County, 0.62 mi W of Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.670, -80.260

A trained spotter called to report one inch size hail in Wellington. Reports of smaller size hail also in the area.

Thunderstorm Wind, Palm Beach

When
June 11, 2:39 PM EST
Where
Palm Beach County, 0.62 mi W of Wellington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
26.670, -80.260

A trained spotter called to report small to medium sized tree branches were downed in the Wellington area due to a thunderstorm wind gust. Gust were estimated to be 55-60 mph in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843100, 843103.